November 25, 2008
Visit the Forums
"Hot Topics" Library
Change/Update Subscription

LIVING WITH HIV

 Health Insurance and Disclosure When Moving From a Larger Employer to a Small One
I work for a large employer in the United States and have good health benefits. However, I am unhappy in my job and am considering working with some people I know who have started a small, successful business. They do not know I have HIV. I take Atripla (efavirenz/tenofovir/FTC) and I am very healthy. If I join the small company (less than 10 people), will my prescription costs cause their medical insurance to skyrocket? Will they find out I am taking HIV meds? If they do, could they fire me for causing their health insurance costs to rise?


 Life Expectancy for Someone Newly Diagnosed With HIV and AIDS
I will be 20 years old next week. I became HIV positive five months ago. My first CD4 count was 198, which means I already have AIDS. Does the fact that I have AIDS greatly reduce the normal life expectancy that is being quoted for people with HIV?


Also Worth Noting: Visual AIDS

Image from the November 2008 Visual AIDS Web Gallery
"Repository (Madonna's panties)," 1997; Barton Lidice Benes

Visit the November 2008 Visual AIDS Web Gallery to view our latest collection of art by HIV-positive artists! This month's gallery, entitled "Salute," is curated by HIV Plus: Health + Spirit + Culture + Life.
HIV TRANSMISSION

 Can Two Guys in a Mixed-Status Relationship Ever Have Sex Without Condoms?
I'm an HIV-negative man, and my HIV-positive boyfriend of a year has been on HIV treatment since he was diagnosed 10 years ago. I recently read an article that said that it's OK, under certain conditions, to have unprotected sex with a partner who is HIV positive and taking meds. Is that true? Does that advice apply to a couple like my boyfriend and me?


 Is 72 Days Conclusive for a Woman Exposed Through Unprotected Sex?
My husband was recently diagnosed with HIV, although the doctor says he's probably been positive since before we even started dating. I am 32 weeks pregnant. I was tested 72 days after my last exposure, and the test was negative. Is there still a chance I might have HIV?


HIV & FACIAL/BODY FAT

 When Does Facial Wasting Begin, and Why?
How long after starting treatment does facial wasting start? Is there a typical time frame? What makes a person more susceptible to body fat changes?


HIV TREATMENT

 Fitting HIV Meds Into a Crazy Work Schedule
I am a retail store manager and I take Atripla (efavirenz/tenofovir/FTC). The day after Thanksgiving my store will be open from midnight until 10 p.m. I usually take my Atripla at midnight every night (it makes me very drowsy), but I'll be working at midnight, so that makes ideal dosing pretty impossible. What's the best way to solve this?


 Do Norvir, Reyataz and Truvada Cause Fat Changes or Other Problems?
I started taking Reyataz (atazanavir), Truvada (tenofovir/FTC) and Norvir (ritonavir) last night. I was bracing myself for a bad reaction, but so far I'm feeling fine. What side effects should I be looking out for? For instance, are any of these meds likely to cause facial or body fat changes?


 If I Vomit, Should I Retake My HIV Meds?
I recently had food poisoning, and I vomited about an hour after taking my HIV meds. When something like this happens, should I retake all my HIV meds, or should I just wait until the next scheduled dose? How long does it take a person's body to absorb their meds?


 Should I Switch From Twice-a-Day Kaletra to Once-a-Day Kaletra?
For the past couple of years, I've taken Kaletra (lopinavir/ritonavir) as a twice-a-day pill. The most recent U.S. HIV treatment guidelines now recommend Kaletra as a once-a-day drug as well. Is there any reason for me to switch?


Also Worth Noting: Connect With Others
Being a Pos, Single, Gay Guy in the Midwest
(A recent post from the "Gay Men" board)

About a year after my diagnosis I met another pos guy. ... I'm sure many of you understand the emotional depth of your first pos-pos relationship. This guy taught me so much about how to be stronger, be OK with who I am, not feel shame. ... Unfortunately, we ended things about seven months ago as he moved away. These seven months have been awful and I'm terribly lonely. ... In the U.S. Midwest here there is an awful stigma against positive men and there are no youth support groups. ...

I guess all my rantings and ravings boil down to: I'm lonely, sad and wishing I had a partner in crime to help me navigate this rocky road. ... I'm sure many others are in a similar boat, I guess I just felt like venting a bit.

-- livesinadream

Click here to join this discussion thread, or to start your own!

HEALTH ISSUES & SIDE EFFECTS

 On HIV and Hep C Treatment -- But Still Doing Drugs
Are there any risks if a person is still doing intravenous drugs while on treatment for HIV and hepatitis C?


 How Can a Man Get Access to the HPV Vaccine?
Gardasil, the human papillomavirus (HPV) vaccine, is available for women, but it's not approved for men. Still, is there any way a man in the United States can find a doctor who's willing to give him the vaccine?


 Itching and Stomach Pain After Starting HIV Meds
I started a new HIV treatment regimen 30 days ago that includes Isentress (raltegravir). I've been experiencing extreme itching in my lower extremities, as well as abdominal pain. Could Isentress or other HIV meds be causing this? Will these problems diminish over time, or should I accept them as a fact of life?


STRANGE BUT TRUE

 I'm Living Proof: Masturbation Gives You the Flu!
Dear Dr. Bob: I read that you told a person that masturbation does not affect the immune system, but you are definitely wrong! Every time I do it too much I get the flu. I did it six times this week and I'm sick as I type this. All of you doctors really should do some research before you answer a question. You are supposed to be the experts!


 When I Went to a Dressing Room, Did I Try On HIV?
I went to the mall recently and used a dressing room to try on some clothes. As I was trying different things on, I noticed there were a few spots of dried snot on the wall. Just gross, no need to worry. But as I kept looking at the walls, I noticed a dried spot of what looked like blood. I didn't touch it and it can't jump out at me -- again, no need to worry. However, after picking up my sweatshirt and putting it back on, I noticed there were a few small, red spots (possibly blood) on the chair where I had laid it. If those spots were blood, and they had HIV in them, could they have rubbed off on my sweatshirt and then onto my face as I put the sweatshirt on, thus putting me at risk for HIV?